Georgia, 2003

Heavy Snow in Georgia, January 23, 2003

January 23, 2003 · NWS FFC · 24 events in 24 counties and zones

Light snow fell across much of far north Georgia as a strong Arctic cold front moved through the region. Most of the snow fell north of a line from Buchanan, to Atlanta, to Cumming, to Homer.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Light snow fell across much of far north Georgia as a strong Arctic cold front moved through the region. Most of the snow fell north of a line from Buchanan, to Atlanta, to Cumming, to Homer. Snowfall amounts averaged from one-half to one inch in most of this area, with up to 2 inches common in the northeast Georgia mountain counties of Fannin, Union, and Towns. Cherokee and Murray county also reported amounts in excess of one inch. The snow combined with 20 to 30 mph and gusty north winds and temperatures in the teens and twenties to create slick and hazardous roads. However, no roads were reported to have been closed. Nonetheless, numerous accidents were reported, especially in Cherokee, Bartow, and Forsyth counties, several with minor injuries. Thirty-eight accidents were reported in Forsyth county alone, with 29 accidents in Bartow. The amount of accidents in Cherokee county was unspecified. Schools were closed in all of these counties and several surrounding counties because of the snow and extreme cold.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 22, 2:45 PM EST, 9 hours 15 minutes earlier.

Area forecast discussion, Jan 22, 2:45 PM EST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EST WED JAN 22 2003

.OVERVIEW...
ARCTIC AIR MASS ON ITS WAY.  1046 SURFACE HIGH SINKING SOUTH OUT OF
DAKOTAS THIS AFTERNOON WITH BELOW ZERO TEMPERATURES TO GO WITH IT.
CLOSED LOW DEVELOPS BY THURSDAY MORNING ACROSS EASTERN OH/ WESTERN
PA WITH STRONG SHORTWAVE AROUND BASE OF NARROW ASSOCIATED TROUGH.
UPPER LEVEL WAVE AND ARCTIC FRONT BLAST INTO GA ON THURSDAY MORNING
USHERING IN BAND OF LIGHT SNOW ACROSS FAR NORTH...VERY COLD
TEMPERATURES...AND NORTHERLY WINDS AT 20 TO 30 MPH PRODUCING WIND
CHILLS IN THE TEENS TO NEAR ZERO.  WITH ALL THIS IN MIND...WILL BE
ISSUING SEVERAL POTENTIAL ADVISORIES.

.SHORT TERM...
ARCTIC AIR SURGES INTO AREA OVERNIGHT.  STRONG COLD AIR ADVECTION
BEGINS AND EXPECTED TO CONTINUE INTO FRIDAY BASED ON SOLENOIDAL
THICKNESS.  STRONG SHORTWAVE WILL SPREAD LIGHT BAND OF SNOW ACROSS
NORTH GA...ESPECIALLY NORTHEAST GA WHERE HIGH TERRAIN MAY SEE COUPLE
OF INCHES.  ELEVATIONS ABOVE 2K FT AND NORTH FACING SLOPES WILL HAVE
HIGHEST POTENTIAL FOR 2 INCHES.  SEE ZONES AND GRAPHICAL FORECASTS
ON THE WEB FOR MORE INFO ON SNOW AMOUNTS.  THURSDAY TEMPERATURES
WARM A DEGREE OR TWO IF ANY.  WINDS EXPECTED TO BE NORTHERLY AT NEAR
20 TO 30 MPH...MEETING WIND ADVISORY CRITERIA.  WIND CHILLS NEAR 0
ON THURSDAY EVENING WILL MEET WIND CHILL ADVISORY CRITERIA.

.EXTENDED...
MODERATING TEMPS AND DRY WEATHER WILL BE THE RULE.  SOME UNCERTAINTY
IN SUNDAY OF RETURN SOUTHERLY FLOW AND MOISTURE AVAILABILITY BUT
WILL STAY DRY FOR NOW.  TEMPS WENT CLOSE TO GFS ENS NUMBERS.

.PRELIMINARY POINT TEMPS/POPS...

ATL  25 26 09 34 /  40 10 00 00
AHN  26 27 08 35 /  50 10 00 00
GVL  23 24 08 32 /  50 10 00 00
RMG  24 25 08 32 /  40 10 00 00
CSG  31 32 14 39 /  10 10 00 00
MCN  30 31 13 38 /  20 10 00 00

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...WINTER WEATHER ADVISORY TONIGHT INTO THURSDAY MORNING ACROSS
FAR NORTHEASTERN GA MTNS.

JCD
Hazardous weather outlook, Jan 22, 3:00 PM EST, 9 hours before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-222345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EST WED JAN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

...SNOW WITH 1 TO 2 INCHES OF ACCUMULATION ACROSS NORTHEAST GEORGIA
TONIGHT...

.SYNOPSIS...
A COLD FRONT OVER SOUTH GEORGIA WILL MOVE INTO FLORIDA BY TONIGHT.
STRONG ARCTIC HIGH PRESSURE OVER SOUTHERN CANADA WILL BUILD INTO THE
MID U.S. THROUGH TONIGHT.

.PRIMARY THREAT...
AN INCH TO TWO INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE ACROSS
NORTHEAST GEORGIA TONIGHT.

.DISCUSSION...
MOISTURE WILL PUSH ACROSS THE TENNESSEE VALLEY TONIGHT IN
ASSOCIATION WITH A DEEPENING UPPER LEVEL TROUGH OVER THE EASTERN
UNITED STATES. WITH A COLD AIRMASS MOVING OVER THE AREA...SNOW WILL
BE POSSIBLE ACROSS NORTH GEORGIA TONIGHT. NORTHEAST GEORGIA COULD
GET AN INCH OR TWO ACCUMULATION BY THURSDAY MORNING.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
STRONG WINDS ON THURSDAY COULD PROMPT WIND ADVISORIES FOR NORTH AND
CENTRAL GEORGIA. STRONG WINDS IN ASSOCIATION WITH COLD TEMPERATURES
COULD PROMPT WIND CHILL ADVISORIES FOR THE NORTHEAST MOUNTAINS
THURSDAY AND THURSDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED FOR FRIDAY THROUGH TUESDAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 heavy snow. Local standard time, as filed.

Heavy Snow, Bartow

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Bartow forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.238, -84.840 (the zone’s center; the record gives no point)

Heavy Snow, Catoosa

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Catoosa forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

Heavy Snow, Chattooga

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Chattooga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

Heavy Snow, Cherokee

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Cherokee forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

Heavy Snow, Cobb

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Cobb forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

Heavy Snow, Dade

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Dade forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

Heavy Snow, Dawson

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Dawson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

Heavy Snow, Fannin

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Fannin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

Heavy Snow, Floyd

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Floyd forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

Heavy Snow, Forsyth

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Forsyth forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

Heavy Snow, Gilmer

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Gilmer forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

Heavy Snow, Gordon

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Gordon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

Heavy Snow, Gwinnett

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Gwinnett forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

Heavy Snow, Hall

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Hall forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

Heavy Snow, Haralson

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Haralson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.794, -85.211 (the zone’s center; the record gives no point)

Heavy Snow, Lumpkin

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Lumpkin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

Heavy Snow, Murray

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Murray forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

Heavy Snow, Pickens

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Pickens forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

Heavy Snow, Polk

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Polk forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.002, -85.188 (the zone’s center; the record gives no point)

Heavy Snow, Towns

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Towns forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Union forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

Heavy Snow, Walker

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Walker forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

Heavy Snow, White

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
White forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

Heavy Snow, Whitfield

When
January 23, 12:00 AM EST to 12:00 PM EST
Where
Whitfield forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338415, 5338416, 5338417, 5338418, 5338419, 5338420, 5338421, 5338422, 5338423, 5338424, 5338425, 5338426, 5338427, 5338428, 5338429, 5338430, 5338539, 5338540, 5338541, 5338542, 5338543, 5338544, 5338545, 5338546.